Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Hastings, NE

July 2, 2017Greeley County, Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 2, 2017, 3:31 PM CDT for Greeley County, Valley County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2017, 3:31 PM CDT (20:31 UTC)
Expired
Jul 2, 2017, 4:15 PM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greeley County, NE, Valley County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:20 PM CDTHAIL 15 Ene Ord, NEREPORTED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS53 KGID 022031
SVRGID
NEC077-175-022115-
/O.NEW.KGID.SV.W.0154.170702T2031Z-170702T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
331 PM CDT SUN JUL 2 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greeley County in central Nebraska...
  Northeastern Valley County in central Nebraska...

* Until 415 PM CDT

* At 331 PM CDT, severe thunderstorms were located along a line
  extending from near Fort Hartsuff State Park to near Ericson,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ord, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 9905 4159 9853 4174 9855 4174 9905
TIME...MOT...LOC 2031Z 327DEG 11KT 4178 9894 4176 9874 

HAIL...1.25IN
WIND...60MPH
 
$$

Fay
3 follow-up statements
204 
WWUS53 KGID 022043
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
343 PM CDT SUN JUL 2 2017

NEC077-175-022115-
/O.CON.KGID.SV.W.0154.000000T0000Z-170702T2115Z/
Greeley NE-Valley NE-
343 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN GREELEY AND NORTHEASTERN VALLEY COUNTIES...

At 343 PM CDT, severe thunderstorms were located along a line
extending from near Fort Hartsuff State Park to 6 miles west of
Ericson, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4162 9905 4159 9853 4174 9855 4174 9905
TIME...MOT...LOC 2043Z 351DEG 7KT 4177 9893 4175 9880 

HAIL...1.00IN
WIND...60MPH
 
$$

Fay
974 
WWUS53 KGID 022058
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
358 PM CDT SUN JUL 2 2017

NEC077-175-022115-
/O.CON.KGID.SV.W.0154.000000T0000Z-170702T2115Z/
Greeley NE-Valley NE-
358 PM CDT SUN JUL 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN GREELEY AND NORTHEASTERN VALLEY COUNTIES...

At 357 PM CDT, a severe thunderstorm was located 7 miles east of Fort
Hartsuff State Park, or 9 miles northeast of Ord, moving south at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4162 9905 4159 9853 4174 9855 4174 9905
TIME...MOT...LOC 2057Z 338DEG 10KT 4172 9886 

HAIL...1.00IN
WIND...60MPH
 
$$

Fay
715 
WWUS53 KGID 022114
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
414 PM CDT SUN JUL 2 2017

NEC077-175-022124-
/O.EXP.KGID.SV.W.0154.000000T0000Z-170702T2115Z/
Greeley NE-Valley NE-
414 PM CDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES WILL EXPIRE AT 415 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4162 9905 4159 9853 4174 9855 4174 9905
TIME...MOT...LOC 2114Z 327DEG 11KT 4168 9883 

$$

Fay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:24 PM CDT, 7 minutes earlier.

Area forecast discussion, Jul 2, 3:24 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
324 PM CDT Sun Jul 2 2017

.SHORT TERM...(This evening through Monday)
Issued at 323 PM CDT Sun Jul 2 2017

A few showers and thunderstorms continue to develop across the
northeast part of the forecast area this afternoon. Otherwise, there
are mostly clear skies across the area and temperatures are warming
up. In the area where the clouds and thunderstorms have been, it has
been a little cooler.

The main concern will be thunderstorm development. There is an upper
level wave that will be moving into the area and a surface boundary
across the northern part of Nebraska. Models have some differences
in where and how much precipitation there will be. The morning
convection also could have some impact on thunderstorms tonight.
Expect the thunderstorms to continue across the northern part of the
forecast area as thunderstorms develop along the boundary to the
north and move into the area during the late afternoon and evening.
The boundary sags to the south during the night and as another upper
level wave moves into the area, there could be some more development
to the west of the forecast area and those could move into the area
during the overnight hours. With all the differences in the models,
the confidence is a little shaky.

There could be a few lingering thunderstorms in the morning, but
otherwise expect mainly dry conditions. The upper level wave will
continue to move through the area and during the afternoon a few
thunderstorms could develop. The models continue to have some
differences for this time frame and there is some uncertainty.

.LONG TERM...(Monday night through Sunday)
Issued at 323 PM CDT Sun Jul 2 2017

The models are a little more consistent for the Monday night time
frame. The NAM is dry, but the GFS and ECMWF both have precipitation
across the area. This looks to be the best time frame for
precipitation, especially during the evening. Precipitation should
linger into the overnight hours.

Tuesday into Tuesday night there continues to be a couple of upper
level waves that move through the area with on and off chances for
thunderstorms. The upper level ridge builds just to the west and
moves into the area Wednesday through Thursday. This will be a dry
period with warm temperatures.

Thursday night through Sunday there are a few waves that come over
the ridge. With each wave, there is a chance for some thunderstorms
to develop somewhere across the forecast area. These are small
chances for only parts of the forecast area and expect mainly hit
and miss showers and thunderstorms.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1206 PM CDT Sun Jul 2 2017

There will be some mainly isolated thunderstorms around this
afternoon with a better chance late this afternoon and evening.
Winds will be fairly light from the south or southeast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCB
Hazardous weather outlook, Jul 2, 4:41 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
441 AM CDT Sun Jul 2 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
441 AM CDT Sun Jul 2 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A few strong thunderstorms will be possible across portions of the
outlook area this morning with 40 mph wind gusts and penny sized
hail both possible.

Scattered thunderstorms will develop late this afternoon and
evening. Hail around the size of golf balls will be the primary
threat this afternoon and early evening...with severe wind gusts
also possible...primarily after dark...as strong to severe
thunderstorms storms track from the high plains across the local
area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Spotty thunderstorms will be possible at various times and locations
Monday and Tuesday...with the best chance Monday night. Some storm
clusters that move into the area Monday night could be severe with
the main threat locally damaging winds.

A few thunderstorms will also be possible Thursday night through
Saturday. While strong or severe storms cannot be ruled out...it is
too early to identify any specific organized threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi/Kelley

In the hours before

Special weather statement, Jul 2, 12:23 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
1223 PM CDT SUN JUL 2 2017

NEZ047-021815-
Howard NE-
1223 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOWARD COUNTY UNTIL
115 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Paul, or 23 miles north of Grand Island, moving southeast at 10
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
St. Paul and along Highway 92 east of St. Paul to the county line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4126 9829 4111 9829 4115 9844 4123 9850
      4131 9845
TIME...MOT...LOC 1723Z 306DEG 8KT 4125 9843

Moritz
Special weather statement, Jul 2, 2:34 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Hastings NE
234 PM CDT SUN JUL 2 2017

NEZ048-049-022015-
Merrick NE-Polk NE-
234 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND NORTHERN
POLK COUNTIES UNTIL 315 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Creek, or 18 miles southwest of Columbus, moving southeast at
20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Osceola, Shelby and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4115 9738 4122 9770 4130 9779 4131 9778
      4131 9771 4139 9770 4137 9760 4133 9760
      4134 9757 4136 9753 4135 9747 4131 9737
      4116 9737
TIME...MOT...LOC 1934Z 304DEG 19KT 4133 9768

Moritz
Special weather statement, Jul 2, 3:24 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
324 PM CDT SUN JUL 2 2017

NEZ039-040-022115-
Valley NE-Greeley NE-
324 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES UNTIL 415 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Hartsuff State Park, or 11 miles east of Burwell, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elyria and Fort Hartsuff State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4174 9862 4156 9876 4170 9909 4174 9906
TIME...MOT...LOC 2024Z 304DEG 12KT 4178 9892

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:11 AM CDTSpecial Weather StatementGIDHarlan34 min
Jul 2, 6:19 AM CDTSpecial Weather StatementGIDPolk41 min
Jul 2, 6:21 AM CDTSevere Thunderstorm WarningGIDPolk, York24 min
Jul 2, 7:14 AM CDTSpecial Weather StatementGIDYork46 min
Jul 2, 7:49 AM CDTAreal Flood AdvisoryGIDYork5 hr
Jul 2, 7:55 AM CDTSpecial Weather StatementGIDYork50 min
Jul 2, 8:47 AM CDTSpecial Weather StatementGIDAdams, Clay43 min
Jul 2, 8:51 AM CDTSpecial Weather StatementGIDYork39 min
Jul 2, 12:23 PM CDTSpecial Weather StatementGIDHoward52 min
Jul 2, 2:34 PM CDTSpecial Weather StatementGIDPolk41 min
Jul 2, 3:24 PM CDTSpecial Weather StatementGIDValley51 min
Jul 2, 3:36 PM CDTSpecial Weather StatementGIDMerrick24 min
Jul 2, 4:19 PM CDTSpecial Weather StatementGIDValley26 min
Jul 2, 4:36 PM CDTSpecial Weather StatementGIDValley24 min
Jul 2, 4:45 PM CDTSevere Thunderstorm WarningGIDValley45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.